Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

After 6 weeks on Oxycodone, now having signs of addiction.

My husband is 69 yrs. old and had back surgery 6 weeks ago He's still in a lot of pain, (about an 8 level with the oxy). He's been on 10 mg. of oxycodone 4 times a day since then.  He's having some bad side effects now.  He's
had 2 psychotic events where he was extremely agitated and panicked when he went an hour over the time he usually takes the oxy.
This scares him because his body seems to want more, without the
satisfying pain-reducing effects he used to have. Now he wants to try and get off the oxy. again. (He's
actually tried 2 other times in the last month with flu symptoms and
then increased pain so he went back on. He's had so much pain that his
ability to withstand it has definitely decreased. A nurse said that he
may need to be on the oxy especially if he's going to have physical
therapy. He has tried gabapentin, but it makes him emotional and weepy, and hasn't really helped with the pain. He would like to get off the oxy, but should he? He is just not "himself". Now even at the full dose his body feels lilke its going in withdrawal, i.e. hot flashes, nausea, dizziness, panic attacks. He has decided to take steps to wean himself off gradually again. We Pastor a church and he feels so out of control of his life. He's going to try 3/4 of an oxy every 4 hours for a week, then go every 6 hours for a week, then cut to 5 mg.every 4 hours for a week, then 5 mg. every 6 hours for a week, ect. Any input?

advertisement

Comments

  • Has he spoken with his doctor about it?

    I hate it when doctors give out these drugs knowing the issues they cause but turn a blind eye to it. It's a shame as your husband is obviously suffering badly. I would seek medical help and advice first.

  • Hi KGraham,

     First off I have no medical training what I'm about to say is more from experience..first off 6 week or as you said even earlier is kind of early still in recovery and as the nurse said pt will also increase his pain but really before starting any weaning process you really need to speak to the doctors..but one thing that caught my eye was some of the side affect your saying he's having from oxy. He may really be suffering from sundowning. Can happen after a surgery. May I suggest you read up on it and see if it matches any of his behaviors..really if you haven't you need to also let his doctors know about his behavior too.

      But rushing off meds in fear of addiction when they still may be needed to keep him comfortable isn't going to make his recovery easy...his doctor when he feels he's ready will make sure his weaning process is easier.

      I hope everything turn out ok..keep is posted


  • advertisement
  • He may also just be having a reaction to both post surgery and some of the fillers used in oxycodone. Different manufacturers use different fillers, and it can make a huge difference in both pain relief and if he has a sensitivity to one or more of the fillers.

    Did he react similarly earlier on using oxycodone? If he didn't, the pharmacy may have switched manufacturers, and that may be the issue.

    If the oxycodone ( is he using oxycodone or Oxycontin)?

    Oxycontin is the long acting version of oxycodone, usually dosed twice, occasionally three times a day. It is also known as Oxycodone ER or oxycodone hcl ER.

    Short acting, immediate release versions are typically oxycodone hcl.

    He may want to ask his doctor about switching to vicodin if the oxycodone isn't agreeing with his system.

    Is he on any other meds?



  • nutcase007nnutcase007 United StatesPosts: 793
    KGraham  -  I am strongly seconding the statement that you or your husband should be updating your doctor of your husbands symptoms.  Every spine surgery is different.  They all hurt, but some are worse than others. 
     
    I thought I knew how to manage my pain after my third cervical surgery.  Oxycodone is the opioid that works the best for me.  After my third surgery, my neurosurgeon ordered 10 mg every four hours for several weeks.  I was determined to only use 10 mg every six hours.  I ended up in the ER with very strange physical and emotional symptoms.  He was gracious enough to remind me that there was a reason he had ordered the high level of oxycodone.  Once I got 60 mg of oxycodone into my system for a day, my condition stabilized.  As the surgeon put it, my surgery had been a very violent surgery. 
     
    I am NOT suggesting more oxycodone for your husband, unless the doctor orders.  My point is that one needs to work close with the doctor and report almost immediately when "things" are not behaving as expected. 
     
    I sure hope for both your husband's and your sake a solution for pain management is found.
     
      


advertisement
Sign In or Register to comment.